Thunderstorm Wind, Oglala Lakota
- When
- May 19, 3:35 PM MST
- Where
- Oglala Lakota County, 14.93 mi SSW of Red Shirt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.460, -102.970
Winds gusts were estimated at around 60 mph.
A thunderstorm briefly became severe over northern Oglala Lakota County, producing small hail and wind gusts to around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern Oglala Lakota County, producing small hail and wind gusts to around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 19, 1:40 PM MST, 1 hour 55 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 240 PM MDT Sun May 19 2024 .KEY MESSAGES... - Strong to severe thunderstorms possible through early this evening across western South Dakota. - Widespread showers/thunderstorms late Monday/Monday night. Locally heavy rain over south central South Dakota. - Active pattern continues through the end of the week and into the holiday weekend. && .DISCUSSION...(This Evening Through Sunday) Issued at 240 PM MDT Sun May 19 2024 Current surface analysis shows low pressure just east of the Black Hills, with warm front extending east across southern SD and a cold front trailing to the southwest across WY. A surface trough/dryline extends south from the low across the central into southern high Plains. Upper level analysis shows a pair of low pressure systems over southern Canada, with a shortwave trough across the northern Rockies into the northern high Plains. Additional energy extends further south across the Rockies. Skies are variably cloudy with showers and storms developing early this afternoon across eastern WY, southwest SD, and the NE panhandle. Temps are mostly in the upper 60s to around 80 degrees across the area, warmest over far southern SD. Winds are gusty from the south to southeast across a good portion of south central SD. A fairly active afternoon/early evening is in store for portions of western into central SD as the surface low moves slowly east near the I-90 corridor during this time. Most of the short range models and CAMS show storms continuing to develop near and along the surface trough as it moves east through the late afternoon and early evening. A severe thunderstorm watch was issued earlier this afternoon for most of southwest into central SD until 02z. Latest analysis shows moderate buoyancy ahead of the low and to the south of the warm front across locations mostly east of the Black Hills at this time, with MLCAPE values to around 1000 j/kg to the southeast of the Black Hills. Shear is modest in most areas, with the more favorable values either behind the front to the north and west or well south/southeast across the central Plains. However, they could be sufficient for at least short-lived supercells or some more organized multicells to develop. Activity is starting to focus relatively quickly along the surface trough over southwestern SD as it tracks east into central SD by the early evening. Main time period for severe storm potential across southwest SD will be from now until about 5 or 6 PM MT, with areas further east toward central SD mostly from 4 to 7 PM MT (5 to 8 PM CT). Strong wind gusts and at least marginally severe hail will be the main threats from any severe storms, with wind likely becoming the bigger threat late this afternoon and early evening. A few lighter showers/thundershowers could linger later into the evening across western SD, but remaining activity should end by midnight. After a brief period of quiet weather later tonight into Monday morning, showery weather develops for Monday afternoon into Tuesday as a larger trough moves across the western US and active southwesterly flow develops from the Rockies into the Plains. Showers still look to be most numerous across southern portions of the forecast area, I-90 and southward, with some thunder also possible. At least some locally heavy rain is possible across south central SD, probabilities of an inch or more at or above 50 percent, as the heaviest rainfall likely tracks from northern NE to southeast SD. There could even be a little bit of snow across the highest elevations of the Black Hills later Monday night into Tuesday morning. Highs Monday and Tuesday will drop back to below average levels, mostly in the 50s and 60s. The rest of the week and the holiday weekend looks to be unsettled at times with near seasonable temperatures as near zonal flow brings occasional shortwave disturbances across the Rockies and Plains. The best and most widespread chances for showers and storms later in the week looks to be Thursday afternoon into Friday. There is some potential for stronger storms later Thursday across at least eastern portions of the CWA. The weekend looks seasonably warm, with highs in the mid 60s to mid 70s. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1108 AM MDT Sun May 19 2024 A cold front will move through the region this afternoon, with gusty NW winds developing behind the front. Scattered afternoon and early evening showers and thunderstorms are expected across western and central SD. Local MVFR conditions and gusty winds will be possible near any storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...26 AVIATION...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 419 AM MDT Sun May 19 2024 SDZ014-031-032-042>044-046-047-049-076-077-201030- Ziebach-Pennington Co Plains-Haakon-Northern Oglala Lakota- Northern Jackson-Bennett-Mellette-Todd-Tripp- Southern Oglala Lakota-Southern Jackson- 419 AM MDT Sun May 19 2024 /519 AM CDT Sun May 19 2024/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms this afternoon and evening, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday A daily chance of showers and thunderstorms is expected through the rest of the week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-026>030-041-072>075-078-201030- Northern Meade Co Plains-Rapid City-Southern Foothills- Central Black Hills-Southern Black Hills-Custer Co Plains- Western Fall River-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River- Southern Perkins- 419 AM MDT Sun May 19 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday A daily chance of showers and thunderstorms is expected through the rest of the week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-024-025-WYZ054>060-201030- Harding-Northern Perkins-Butte-Northern Black Hills- Northern Foothills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- Northeastern Crook- 419 AM MDT Sun May 19 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening. Widespread severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A daily chance of showers and thunderstorms is expected through the rest of the week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
348 PM MDT Sun May 19 2024
SDZ042-044-077-192215-
Northern Oglala Lakota SD-Bennett SD-Southern Jackson SD-
348 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OGLALA LAKOTA...
SOUTHWESTERN JACKSON AND NORTHWESTERN BENNETT COUNTIES THROUGH 415 PM
MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Snake Butte, or 23 miles northwest of Martin, moving
east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Snake Butte around 355 PM MDT.
Wanblee around 410 PM MDT.
Other locations impacted by this storm include Pine Ridge
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota.
&&
LAT...LON 4331 10208 4349 10216 4367 10172 4344 10151
TIME...MOT...LOC 2148Z 248DEG 43KT 4343 10202
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
401 PM MDT Sun May 19 2024
SDZ014-032-192230-
Ziebach SD-Haakon SD-
401 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAAKON AND
SOUTHEASTERN ZIEBACH COUNTIES THROUGH 430 PM MDT...
At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Cherry Creek, or 27 miles south of Eagle Butte, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Haakon
and southeastern Ziebach Counties, north of Kirley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.
&&
LAT...LON 4469 10113 4469 10116 4456 10116 4451 10143
4467 10151 4480 10114
TIME...MOT...LOC 2201Z 246DEG 36KT 4462 10138
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
403 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Tstm Wnd Gst 7 W Ardmore 43.04N 103.80W
05/19/2024 M53 mph Fall River SD Mesonet
0358 PM Hail 8 W Hermosa 43.85N 103.35W
05/19/2024 E0.75 inch Custer SD Trained Spotter
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
405 PM MDT Sun May 19 2024
SDZ027-030-042-074-075-192230-
Custer Co Plains SD-Northern Oglala Lakota SD-Eastern Fall River SD-
Hermosa Foothills SD-Southern Foothills SD-
405 PM MDT Sun May 19 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CUSTER...
NORTHWESTERN OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES
THROUGH 430 PM MDT...
At 405 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Fairburn to 3 miles
southwest of Oral. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Oral around 410 PM MDT.
Southwestern Badlands National Park around 415 PM MDT.
Red Shirt Table Overlook around 420 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota.
&&
LAT...LON 4333 10339 4362 10316 4367 10275 4339 10286
TIME...MOT...LOC 2205Z 254DEG 40KT 4358 10315 4338 10332
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
407 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Gst 7 W Hermosa 43.84N 103.33W
05/19/2024 E60 mph Custer SD Trained Spotter
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
427 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Tstm Wnd Gst 1 ENE Custer 43.77N 103.57W
05/19/2024 E60 mph Custer SD Trained Spotter
&&
MLSThe Rapid City radar (KUDX), 75 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
Winds gusts were estimated at around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174538.